EMAIL TO A FRIEND COMMENT

 

FDA to Study Reports of Increased Risk of Cardiovascular Death from Zithromax


The FDA notified healthcare professionals that it is aware of the study published in the New England Journal of Medicine reporting a small increase in cardiovascular deaths, and in the risk of death from any cause, in persons treated with a five-day course of azithromycin (Zithromax) compared to persons treated with amoxicillin, ciprofloxacin, or no drug. The FDA is reviewing the results from this study and will communicate any new information on azithromycin and this study or the potential risk of QT interval prolongation after the agency has completed its review.

 

Azithromycin belongs to a class of antibacterial drugs called macrolides, which have been associated with cardiovascular effects; specifically, prolongation of the QT interval (a measure of the time between the start of the Q-wave and the end of the T-wave in the heart's electrical cycle). In 2011, the FDA reviewed macrolide drug labeling information related to QT interval prolongation and TdP (a form of cardiac arrhythmia.)

 

The Warnings and Precautions section of the Zmax drug label (azithromycin extended release for oral suspension) was revised in March 2012 to include new information regarding risk for QT interval prolongation, which appears to be low. The drug labels for clarithromycin and erythromycin also contain information about QT interval prolongation in the Warnings section. The FDA is in the process of updating risk information in the drug labels for additional macrolide antibacterial drugs.

 

Patients taking azithromycin should not stop taking their medicine without talking to their healthcare professional. Healthcare professionals should be aware of the potential for QT interval prolongation and heart arrhythmias when prescribing or administering macrolides.

 

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

 

See the FDA Statement

 

 

REPRINTS & PERMISSIONS COMMENT